Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 179, NWS Memphis, TN

May 8, 2012Tallahatchie County, Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 8, 2012, 3:09 PM CDT for Tallahatchie County, Yalobusha County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2012, 3:09 PM CDT (20:09 UTC)
Expired
May 8, 2012, 3:45 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Tallahatchie County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 144 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS54 KMEG 082009
SVRMEG
MSC135-161-082100-
/O.NEW.KMEG.SV.W.0179.120508T2009Z-120508T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CDT TUE MAY 8 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  WEST CENTRAL YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 400 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ENID...OR
  NEAR CHARLESTON...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ENID AND
  GEORGE PAYNE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3390 8992 3406 9013 3416 9004 3416 8998
      3414 8976
TIME...MOT...LOC 2009Z 299DEG 12KT 3407 9001

$$
BORGHOFF
3 follow-up statements
204 
WWUS54 KMEG 082022
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT TUE MAY 8 2012

MSC135-161-082100-
/O.CON.KMEG.SV.W.0179.000000T0000Z-120508T2100Z/
YALOBUSHA MS-TALLAHATCHIE MS-
322 PM CDT TUE MAY 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN TALLAHATCHIE AND WEST CENTRAL YALOBUSHA COUNTIES...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ENID...OR 6 MILES NORTHEAST OF CHARLESTON...MOVING SOUTHEAST AT 15
MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TILLATOBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3405 9007 3414 9000 3414 8976 3390 8992
TIME...MOT...LOC 2022Z 299DEG 12KT 3405 8996

$$
BORGHOFF
267 
WWUS54 KMEG 082039
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT TUE MAY 8 2012

MSC135-161-082100-
/O.CON.KMEG.SV.W.0179.000000T0000Z-120508T2100Z/
YALOBUSHA MS-TALLAHATCHIE MS-
339 PM CDT TUE MAY 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN TALLAHATCHIE AND WEST CENTRAL YALOBUSHA COUNTIES...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
TILLATOBA...OR 6 MILES SOUTH OF GEORGE PAYNE STATE PARK...MOVING EAST
AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TILLATOBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3403 8999 3413 8994 3414 8976 3395 8989
TIME...MOT...LOC 2039Z 282DEG 12KT 3405 8989

$$
BORGHOFF
222 
WWUS54 KMEG 082045
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT TUE MAY 8 2012

MSC135-161-082055-
/O.CAN.KMEG.SV.W.0179.000000T0000Z-120508T2100Z/
YALOBUSHA MS-TALLAHATCHIE MS-
345 PM CDT TUE MAY 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TALLAHATCHIE AND
WEST CENTRAL YALOBUSHA COUNTIES IS CANCELLED...

AT 345 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...MOVED OUT 
OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3403 8999 3413 8994 3414 8976 3395 8989
TIME...MOT...LOC 2045Z 282DEG 12KT 3405 8987

$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:56 PM CDT, 13 minutes earlier.

Area forecast discussion, May 8, 2:56 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT TUE MAY 8 2012

.DISCUSSION...

A WEAK FRONTAL SYSTEM HAS STALLED ACROSS NORTHERN MISSISSIPPI THIS
AFTERNOON. A SUBTLE MID LEVEL SHORTWAVE THAT MOVED FROM THE
SOUTHERN PLAINS INTO THE MID SOUTH THIS AFTERNOON IN SOUTHWEST
FLOW ALOFT HAS INTERACTED WITH THE FRONT AND A MODERATELY UNSTABLE
ATMOSPHERE TO RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS NEAR
THE FRONT. SBCAPES ARE CURRENTLY IN EXCESS OF 1500 J/KG WITH LI/S
BETWEEN -3C AND -5C OVER NORTH MISSISSIPPI. A FEW STRONG STORMS
ARE STILL POSSIBLE THROUGH EARLY THIS EVENING OVER THESE AREAS...BUT
SEVERE WEATHER IS NOT ANTICIPATED AS MID LEVEL LAPSE RATES REMAIN
MODEST AND DEEP LAYER SHEAR REMAINS WEAK. NUMEROUS SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE LATE INTO THIS EVENING AS A
MESOSCALE CONVECTIVE VORTEX NOW OVER SOUTHERN ARKANSAS MOVES EAST
AND SUSTAINS CONVECTION OVER THE AREA. CONVECTION SHOULD
EVENTUALLY WANE AFTER MIDNIGHT AS INSTABILITY WEAKENS. FURTHER
NORTH...HIGH PRESSURE WILL BUILD INTO THE AREA AND KEEP CONDITIONS
DRY AND COOLER.

THE STALLED FRONT SHOULD ADVANCE FURTHER SOUTH ON WEDNESDAY AS AN
UPPER LOW OVER SOUTHERN MINNESOTA MOVES SOUTHEASTWARD INTO THE
OHIO VALLEY AND FORCES THE FRONT TO THE GULF COAST. ANY LINGERING
SHOWERS ACROSS PORTIONS OF NORTHERN MISSISSIPPI SHOULD END BY LATE
MORNING WITH HIGH PRESSURE BUILDING SOUTH OVER THE ENTIRE FORECAST
AREA. THIS SHOULD BRING DRY AND COOLER TEMPERATURES TO THE MID
SOUTH BY TOMORROW AFTERNOON WITH MUCH LOWER HUMIDITY LEVELS. DRY
AND SEASONABLE WEATHER WITH CONTINUED LOW HUMIDITY SHOULD PERSIST
THROUGH THE END OF THIS WEEK AS HIGH PRESSURE SLIDES SOUTHEAST
ACROSS THE REGION.

BETTER MOISTURE WILL RETURN BY NEXT WEEKEND AS SURFACE WINDS TURN
SOUTHERLY AND A SERIES OF WEAK UPPER LEVEL LOW PRESSURE SYSTEMS
MOVE ACROSS THE MID SOUTH THROUGH EARLY NEXT WEEK. THIS WILL
RESULT IN SLIGHTLY WARMER TEMPERATURES...HIGHER HUMIDITY...AND
INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS THAT SHOULD
CONTINUE THROUGH THE END OF THE EXTENDED FORECAST PERIOD.

JLH

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS EXPECTED AT ALL TAF SITES FOR THE NEXT 24 HOURS.
A SMALL BATCH OF SHOWERS AND EMBEDDED STORMS HAS BEEN NEARLY
STATIONARY OVER ARKANSAS FOR MOST OF THE MORNING. A LARGE
CONFLUENT ZONE BETWEEN A TROUGH DIGGING INTO THE GREAT LAKES AND
THE RIDGE OVER THE GULF...AND EMBEDDED SHORT WAVES APPEAR TO BE
TRIGGERING THIS ACTIVITY. HOWEVER GIVEN THE LACK OF MORE LOCALIZED
FOCUS...CONFIDENCE REMAINS LOW WITH RESPECT TO COVERAGE AND
LOCATION OF THESE SHOWERS THROUGH TONIGHT. KEPT VCSH MENTION AT
KTUP LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING WITH ALL OTHER
LOCATIONS DRY.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  62  78  56  79 /  40  10   0   0
MKL  54  77  47  75 /  30   0   0   0
JBR  55  77  51  77 /  20   0   0   0
TUP  61  78  52  77 /  60  20   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 8, 11:16 AM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1116 AM CDT TUE MAY 8 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091830-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1116 AM CDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO
EARLY THIS EVENING ACROSS PORTIONS OF NORTHERN MISSISSIPPI...GENERALLY
ALONG AND SOUTH OF A CLARKSDALE TO TUPELO LINE. THE MAIN THREATS
WITH THE STRONGEST STORMS WILL BE GUSTY WINDS UP TO 40 MPH AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:09 AM CDTDense Fog AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Itawamba, Lafayette and 7 more5 hr
May 8, 4:13 PM CDTSpecial Weather StatementMEGMonroe32 min
May 8, 4:45 PM CDTSpecial Weather StatementMEGMonroe30 min
May 8, 4:53 PM CDTSpecial Weather StatementMEGChickasaw37 min
May 8, 5:14 PM CDTSpecial Weather StatementMEGMonroe31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.